IDEAS home Printed from
   My bibliography  Save this article

Peakedness of linear forms in ensembles and mixtures


  • Jensen, D. R.


Linear forms are studied in random variables {X1, ... , Xn} having common location-scale parameters ([mu], [sigma]2). For certain distributions on Rn having star-shaped contours and others, it is shown that if q = [q1, ... , qn]' majorizes p = [p1, ... , pn]', then is more peaked about [mu] than than W(q) in the sense of Birnbaum (1948). In particular, the peakedness about [mu] of increases monotonically with n. If neither c nor d majorizes the other, then {W (c), W (d)} are less peaked about [mu] than W (c [logical and] d), and are more peaked than W (c [logical or] d). This extends the findings of Proschan (1965) and Olkin and Tong (1988). Stochastic majorants and minorants for linear estimators are given in certain ensembles, including star-contoured distributions on Rn if ordered by peakedness.

Suggested Citation

  • Jensen, D. R., 1997. "Peakedness of linear forms in ensembles and mixtures," Statistics & Probability Letters, Elsevier, vol. 35(3), pages 277-282, October.
  • Handle: RePEc:eee:stapro:v:35:y:1997:i:3:p:277-282

    Download full text from publisher

    File URL:
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Cambanis, Stamatis & Huang, Steel & Simons, Gordon, 1981. "On the theory of elliptically contoured distributions," Journal of Multivariate Analysis, Elsevier, vol. 11(3), pages 368-385, September.
    Full references (including those not matched with items on IDEAS)


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Jensen, D. R., 2003. "On the monotone convergence of vector means," Journal of Multivariate Analysis, Elsevier, vol. 85(1), pages 78-90, April.
    2. Rustam Ibragimov, 2005. "Portfolio Diversification and Value At Risk Under Thick-Tailedness," Yale School of Management Working Papers amz2386, Yale School of Management, revised 01 Aug 2005.
    3. Rustam Ibragimov, 2004. "Shifting paradigms: on the robustness of economic models to heavy-tailedness assumptions," Econometric Society 2004 Latin American Meetings 105, Econometric Society.
    4. Ibragimov, Rustam, 2007. "Efficiency of linear estimators under heavy-tailedness: convolutions of [alpha]-symmetric distributions," Scholarly Articles 2623749, Harvard University Department of Economics.


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:stapro:v:35:y:1997:i:3:p:277-282. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.